Texas, 2007

Lightning Strikes in Texas, October 7, 2007

October 7, 2007 · NWS HGX · 2 events in 2 counties and zones

Scattered thunderstorms passing across southeastern Texas produced a lightning-related death and injury.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Scattered thunderstorms passing across southeastern Texas produced a lightning-related death and injury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Oct 7, 9:12 AM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Oct 7, 9:12 AM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1012 AM CDT SUN OCT 7 2007

.DISCUSSION...SATELLITE AND RADAR IMAGES INDICATE MOST OF THE
CONVECTION ACROSS THE SOUTHERN PORTIONS OF THE CWA THIS MORNING.
WATER VAPOR SAT IMAGES AND RUC80 500MB HEIGHT ANALYSIS INDICATED
A WEAK LOW ACROSS SOUTHWEST TEXAS LIFTING NORTHWARD. PRECIPITABLE
WATER VALUES WERE BETWEEN 1.8 AND 2.3 INCHES ACROSS SOUTHEAST
TX. WITH LOW TO MID LEVEL MOISTURE PROGGED TO REMAIN HIGH ACROSS
EAST TX TODAY AND EVEN THOUGH THE FLOW ALOFT APPEARS TO BE MORE
CONFLUENT THAN DIFFLUENT...THE CHANCE OF SHOWERS AND THUNDERSTORMS
THIS AFTERNOON ACROSS THE WESTERN PORTIONS OF THE CWA SEEMS
BETTER THAN THE EASTERN PORTIONS. SO WILL GO AHEAD AND LOWER
POPS EAST BUT RAISE POPS WEST. ALSO...WILL NEED TO LOWER MAX
TEMPS SLIGHTLY MAINLY WEST TODAY. 32
&&

.PREV DISCUSSION... /ISSUED 400 AM CDT SUN OCT 7 2007/
AVIATION... SCATTERED SHOWERS CONTINUE TO DEVELOP OVER COASTAL
WATERS WITH ACTIVITY RAPIDLY MOVING INLAND. WE SHALL KEEP CB CLOUD
GROUP FOR IAH/HOU SOUTHWARD WITH TEMPO CONDITIONS FOR FAST MOVING
SHOWERS THROUGH EARLY MORNING. PATCHY LOW CLOUDS AND FOG NOTED CXO
NORTHWARD WHERE THERE IS LESS VERTICAL MIXING AND NEARLY CALM
WINDS. CONDITIONS EXPECTED TO IMPROVE SHORTLY AFTER SUNRISE WITH
CONVECTION TAPERING DOWN. HOWEVER CONVECTIVE ACTIVITY EXPECTED TO
INCREASE AGAIN BY MID DAY WITH DAYTIME HEATING. 37

PREV DISCUSSION... /ISSUED 311 AM CDT SUN OCT 7 2007/
KHGX RADAR SHOWS GOOD COVERAGE OF SHRA/TSRA FROM
HOUSTON/GALVESTON AREA SOUTHEAST THROUGH THE COASTAL WATERS THIS
HOUR. GOES PLOT SHOWS PWS OF 1.8-2.2 INCHES ACROSS THE EASTERN
HALF OF THE CWA...WITH VALUES OF ONLY 1.4-1.6 INCHES WESTERN
THIRD. THIS MOISTURE PERSISTS OVER THE EASTERN 2/3 OF THE AREA
TODAY...WITH ANOTHER SWATH OF HIGH PWS MOVING IN FROM THE EAST
MONDAY. LOW AT 300 MB EVIDENT ON WATER VAPOR IMAGERY OVER NORTHERN
MEXICO. THIS SYSTEM IS EXPECTED TO LIFT NORTH/NORTHEAST TOWARDS
THE AREA RESULTING IN AN INCREASE IN UPPER DIFFLUENCE
TODAY/MONDAY. MODEL FORECAST SOUNDINGS SHOW LIS OF -4 TO -6...NO
CAP...AND CONVECTIVE TEMPS ONLY IN THE LOWER 80S TODAY/MONDAY.
EXPECTING GOOD COVERAGE OF SHRA/TSRA BOTH DAYS ACROSS CWA.
CONVECTION WILL BE DIURNALLY DRIVEN...DEVELOPING OVER WATERS AND
COASTAL ZONES IN THE LATE NIGHT AND EARLY MORNING...SPREADING
INLAND BY LATE MORNING/AFTERNOON. BEST COVERAGE TODAY SHOULD BE
EAST OF I-45 AND HAVE BLANKETED LIKELY POPS OVER THIS AREA.
ANTICIPATING WIDESPREAD RAINFALL AMOUNTS OF 1/2 TO 1 INCH...WITH
ISOLATED TOTALS OF 2 TO 4 INCHES BOTH TODAY/MONDAY. SOME BRIEF
LOCALIZED MINOR FLOODING PROBLEMS WILL BE POSSIBLE.

UPPER LOW NOW OVER THE ROCKIES WILL LIFT INTO THE NRN PLAINS
ALLOWING A COLD FRONT TO DROP SOUTH INTO THE STATE EARLY THIS
COMING WEEK. UPPER RIDGING STRENGTHENS OVER SE TX AT THE SAME
TIME WHICH WILL CAUSE THE BOUNDARY TO SLOW AND BECOME MORE
DIFFUSE AS IT MOVES INTO SE TX TUESDAY. CAPPING REMAINS WEAK...FLOW
ALOFT DIFFLUENT...AND PWS LINGER AROUND 1.8-2.0 INCHES AREAWIDE
TUESDAY. HAVE BLANKETED 40 POPS ACROSS CWA. EXPECTING FRONT TO
INITIALLY STALL NEAR OR JUST OFF THE COAST TUE NIGHT/WEDNESDAY.
FINALLY WED NIGHT/THURSDAY FRONT GETS SHOVED OFFSHORE AND CWA
DRIES OUT AS A SECONDARY SURGE OF HIGH PRESSURE MOVES INTO THE
AREA. HAVE KEPT 20-30 POPS GOING FOR THE ENTIRE AREA WEDNESDAY...
BUT KEPT DRY FORECAST FOR THURSDAY. SURFACE RIDGE BUILDS OVER SE
TX FROM LATE THURSDAY THROUGH SATURDAY RESULTING IN MUCH LOWER
HUMIDITY LEVELS AND COOLER OVERNIGHT LOWS. IN ADDITION...THE UPPER
RIDGE GETS ERODED DURING THIS TIME SO DAYTIME HIGHS SHOULD COOL
DOWN AS WELL. YES IT DOES LOOK LIKE THAT BY THE END OF THE WEEK WE
SHOULD HAVE SOME ACTUAL FALL WEATHER.
35

MARINE...
SURFACE HIGH PRESSURE RIDGING FROM THE NORTHEAST WILL RESULT IN A
PREVAILING EAST TO NORTHEAST FLOW ACROSS THE COASTAL WATERS FOR THE
NEXT SEVERAL DAYS. PRESSURE GRADIENT WILL TIGHTEN BEGINNING LATE
TONIGHT AND INTO NEXT WEEK. TIDE LEVELS WILL REMAIN ELEVATED. MODELS
INDICATE A PERSISTENT AND LARGE AREA OF LOW PRESSURE OVER YUCATAN
PENINSULA THIS COMING WEEK. THIS WILL REMAIN WELL SOUTH OF OUR
REGION.  37
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      90  73  91  73  89 /  50  30  50  30  40
HOUSTON (IAH)              88  74  90  74  89 /  40  30  50  30  40
GALVESTON (GLS)            87  78  88  78  88 /  40  30  40  30  40
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...32
AVIATION/MARINE...43
Hazardous weather outlook, Oct 7, 4:16 AM CST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
516 AM CDT SUN OCT 7 2007

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-081200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
516 AM CDT SUN OCT 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LOW PRESSURE SYSTEM OVER SOUTH TEXAS WILL COMBINE WITH
DEEP TROPICAL MOISTURE AND DAYTIME HEATING TO PRODUCE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS OVER SOUTHEAST TEXAS TODAY.
THE THUNDERSTORMS WILL BE MOST CONCENTRATED TO THE EAST OF A LINE
FROM COLLEGE STATION TO KATY TO FREEPORT. LOCALLY HEAVY DOWNPOURS
WILL BE POSSIBLE. WIDESPREAD RAINFALL AMOUNTS OF 1/2 TO 1
INCH CAN BE EXPECTED TO THE EAST OF THIS LINE...WITH ISOLATED
TOTALS OF 2 TO 4 INCHES POSSIBLE. MINOR FLOODING OF STREETS...FEEDER
ROADS...SECONDARY ROADS AND LOW WATER CROSSINGS IS POSSIBLE WHERE
HEAVY DOWNPOURS OCCUR. SIGNIFICANT FLOODING IS NOT ANTICIPATED AT
THIS TIME DUE TO THE RECENT DRY CONDITIONS OVER THE AREA.

.DAYS TWO THROUGH THREE...MONDAY THROUGH TUESDAY

DAYTIME HEATING WILL COMBINE WITH DEEP TROPICAL MOISTURE TO
PRODUCE SCATTERED TO NUMEROUS MAINLY DAYTIME SHOWERS AND
THUNDERSTORMS OVER SOUTHEAST TEXAS. LOCALLY HEAVY DOWNPOURS AND
BRIEF MINOR FLOODING PROBLEMS WILL AGAIN BE POSSIBLE BOTH DAYS.

.DAYS THREE THROUGH SEVEN...WEDNESDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Houston radar (KHGX), 38 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Brazoria

When
October 7, 1:00 PM CST
Where
Brazoria County, Danbury
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
29.230, -95.350

A 30 year-old male was killed by a lighting strike while standing underneath a tree.

Lightning, Harris

When
October 7, 3:20 PM CST
Where
Harris County, 3 mi NE of (Iah)houston Intl Ar
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.011, -95.315

A 5 year-old female was injured by a lightning strike of a tree in which the electric charge entered the residence through a satellite dish. A dog inside the home was killed by the lightning strike.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Brazoria2007-10-0730MaleUnder TreeDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 61916, 61917.